Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


antacid interactions or something else?
Aug 1, 2004

Hi, I am currently on Sustiva, Combivir, omeprazole, and both Famvir and oxazepam-as needed. Have been taking the HIV meds since the time that Sustiva was first in trials (about 8 years?) VL=undetectable, cd4=925 (up from what used to be around 200). Lipoatrophy of my legs and arms has become much worse in the past year (ugly protruding veins). I'm 44, and I've been pos for 18 years.

5 days prior to my recent vacation to the Dominican Republic, my pharmacy had switched me from Protonix to the Omeprazole. Another 5 days later, upon my return home, I began to have a really bad stomache ache, nausea, and diarhea. Tests for parasites (inluding amebiasis) were negative, but I've been on Flagyl for 5 days now just in case something had been missed by the lab. It has been about 3 weeks since the symptoms began, with no improvement. What could be the cause of the symptoms? Is there a possible interaction with the recent antacid change? Or is something else going on like long-term toxicity from hiv meds? or progression of virus replication? or just a very stubborn parasite?

Thanks for this wonderful resource.

Response from Dr. Henry

It would be unusual(but possible) for the switch in proton pump inhibitors to cause your symptoms or to introduce a new drug interation problem. More likely wouuld be a new infection or other problem (hepatitis, H pylori disease, etc). A new sudden toxicity from your stable HIV drugs also seems unlikely though I would check for pancreatitis and other possibilities. KH



Previous
PN progression
Next
white blotches on my penis

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement